The increasing incidence of cardiovascular disease has led to an increase in the frequency of upper gastrointestinal (GI) hemorrhage due to the use of antiplatelet agents. This study examined the clinical characteristics of patients with upper GI hemorrhage who were administered aspirin alone or a combination treatment of antiplatelet agents. A 656 patients who underwent drug-eluting coronary stenting at Ewha Mokdong Hospital in 2008 were divided into three groups according to the antiplatetlet agents used after the intervention; groups of aspirin alone, aspirin plus clopidogrel, and aspirin, and clopidogrel plus another antiplatelet agent, respectively. Patients admitted with GI hemorrhage in the same period without a medication history of antiplatelet or nonsteroidal anti-inflammatory drugs were used as the control hemorrhage group. The medical records were reviewed. Significant GI symptoms were observed in 21.1% of total patients, of whom 48.2% had ulcers. The upper GI hemorrhage rate was 3.8%. There was no significant difference in the hemorrhage rate between three groups. Compared to the control hemorrhage group, the endoscopic variables of the antiplatelet-related hemorrhage group were not significantly different. However, the Helicobacter pylori infection rate was lower, the admission period was longer, and the mortality rate was higher in the antiplatelet-related hemorrhage group (p<0.05, respectively). There was no direct association between restarting or discontinuance of antiplatelets after the hemorrhage event and mortality. Adding other antiplatelet agents to aspirin did not increase the hemorrhage rate. However, active diagnostic and therapeutic efforts are recommended in patients with GI symptoms during antiplatelet therapy.
|Number of pages||8|
|Journal||The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi|
|State||Published - 25 Apr 2011|